Hyperprolactinemia is an important but often overlooked adverse effect of antipsychotics. Several studies have shown that switching to or adding aripiprazole normalizes antipsychotic-induced hyperprolactinemia. However, no study has directly compared the effectiveness and safety of the 2 strategies.
A total of 52 patients with antipsychotic-induced hyperprolactinemia were recruited. Aripiprazole was administered to patients with mild hyperprolactinemia (serum prolactin level < 50 ng/mL). Patients with severe hyperprolactinemia (serum prolactin level > 50 ng/mL) were randomized to an aripiprazole-addition group (adding aripiprazole to previous antipsychotics) or a switching group (switching previous antipsychotics to aripiprazole). Serum prolactin level, menstrual disturbances, sexual dysfunction, psychopathologies, and quality of life were measured at weeks 0, 1, 2, 4, 6, and 8.
Both the addition and switching groups showed significantly reduced serum prolactin level and menstrual disturbances and improved sexual dysfunction. In patients with severe hyperprolactinemia, the numbers of patients with hyperprolactinemia and menstrual disturbance in the switching group were significantly lower than those in the addition group at week 8.
Both the addition and switching strategies were effective in resolving antipsychotic-induced hyperprolactinemia and hyperprolactinemia-related adverse events, including menstrual disturbances and sexual dysfunction. In addition, these findings suggest that switching to aripiprazole may be more effective than addition of aripiprazole for normalizing hyperprolactinemia and improving hyperprolactinemia-related adverse events in patients with schizophrenia.
*Department of Psychiatry, National Health Insurance Ilsan Hospital, Goyang; †Yonsei Psychiatry Clinic; and ‡Department of Neuropsychiatry, Seoul Veterans Hospital, Seoul; §Department of Psychiatry, Ajou University School of Medicine, Suwon; ∥Department of Psychiatry, Yonsei University College of Medicine, Seoul; ¶Department of Psychiatry & Behavioral Sciences, International St Mary's Hospital, Incheon; #Department of Neuropsychiatry, Hallym University Medical Center, Chuncheon Sacred Heart Hospital, Chuncheon; and **Department of Psychiatry, Eunpyeong Hospital, Seoul, Korea.
Address correspondence and reprint requests to Byung Ook Lee, MD, Department of Psychiatry, National Health Insurance Ilsan Hospital, Baeksok-dong, Goyang, Gyeonggi-do 0480, South Korea; E-mail: firstname.lastname@example.org
Conflicts of Interest and Source of Funding: This research was supported by Korea Otsuka Pharmaceuticals (Seoul, Korea). The authors have no conflicts of interest to declare.